Arkansas, 2008

Lightning Strike in Arkansas, August 23, 2008

August 23, 2008 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developed during the heating of the afternoon in a very unstable airmass across the region. Storms that developed across southwest Arkansas produced a lightning strike in Sevier County Arkansas that struck the local Fire Department in De Queen, Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed during the heating of the afternoon in a very unstable airmass across the region. Storms that developed across southwest Arkansas produced a lightning strike in Sevier County Arkansas that struck the local Fire Department in De Queen, Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 23, 1:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 23, 1:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
252 PM CDT SAT AUG 23 2008

.DISCUSSION...
CONVECTION INCREASING ACROSS THE CWA THIS AFTERNOON IN RESPONSE TO
VORT MAX MOVING SOUTH THROUGH ARKANSAS. NAM HAS THE BEST HANDLE ON
THIS SHORT TERM FEATURE...AND USED IT TO INITIALIZE POPS FOR THE
EVENING. HOWEVER...AFTER SUNSET ACTIVITY SHOULD DECREASE RAPIDLY.
NEXT FORECAST CHALLENGE COMES WITH FAY. GFS AGAIN QUICKER THAN NHC
AND BRINGS THE CENTER INLAND MORE. NAM ACTUALLY BRINGS THE CENTER
FURTHER WEST INTO LOUISIANA AND STALLS IT JUST SOUTH OF THE CWA BY
MONDAY...WHICH WOULD PLACE MUCH OF THE AREA IN A FLOOD SITUATION.
ALL THE SOLUTIONS HAVE MERIT...BUT WILL STICK WITH NHC ON THIS ONE.
FAY SHOULD BEGIN TO DEPART THE AREA BY WEDNESDAY...ALLOWING THE
RIDGE TO ONCE AGAIN BUILD EASTWARD. THE GFS NO LONGER HAS A DEEP
TROUGH DIGGING INTO THE SOUTHERN PLAINS BY WEEKS END...SO AFTER
FAY MOVES OFF TO THE NORTHEAST...EXPECT A RETURN OF HOT AND DRY
WEATHER.

&&

.AVIATION...
WATER VAPOR IMAGERY SHOWS AN UPPER LOW CENTERED OVER AR...AND T.S.
FAY MEANDERING WESTWARD ALONG THE FL PANHANDLE.  WIDESPREAD CB FIELD
HAS DEVELOPED...ALONG W/CONVECTION ACROSS OK/AR.  EXPECT THIS
ACTIVITY TO PREVAIL THRU SUNSET R SO.  BY SUNDAY...OUTER BANDS OF
FAY WILL BEGIN EDGING INTO KELD/KMLU...BUT CIGS SHOULD REMAIN VFR
THRU 18Z...EXCEPT AT KMLU...WHERE FORECAST SOUNDINGS SUGGEST A MVFR
CIG BY LATE MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  93  74  91  71 /  50  20  20  20  20
MLU  72  88  73  86  72 /  50  50  50  50  30
DEQ  70  94  70  93  68 /  30  10  20  20  20
TXK  71  94  72  91  69 /  30  10  20  20  20
ELD  71  91  72  88  70 /  40  30  30  30  20
TYR  72  94  72  94  71 /  20  10  20  20  10
GGG  71  94  72  92  70 /  30  10  20  20  10
LFK  72  93  72  93  72 /  30  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/44
Hazardous weather outlook, Aug 23, 11:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT AUG 23 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE FOUR STATE
REGION INTO TONIGHT AS ABUNDANT MOISTURE COMBINES WITH
AN UNSTABLE ATMOSPHERE. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
ISOLATED WIND GUSTS TO 35 TO 40 MPH...DEADLY LIGHTNING...AND LOCALLY
HEAVY RAINFALL. RAINFALL AMOUNTS OF ONE HALF TO ONE INCH CAN OCCUR IN
A SHORT TIME...RESULTING IN PONDING OF WATER IN STREETS...LOW LYING
AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

TROPICAL STORM FAY OR THE REMNANTS WILL BE MOVING INTO
SOUTHERN MISSISSIPPI ON SUNDAY. THE SYSTEM IS EXPECTED TO
TURN BY MONDAY NIGHT AND MOVE SLOWLY NORTHEAST THROUGH
CENTRAL MISSISSIPPI. RAIN AND THUNDERSTORMS WILL WARP AROUND FAY...
POTENTIALLY RESULTING IN LOCALLY HEAVY RAINFALL FOR EASTERN PARTS OF
LOUISIANA...POSSIBLY AS FAR WEST AS A MONROE TO JENA LINE. A FEW
THUNDERSTORMS MAY BECOME SEVERE WITH THIS SYSTEM...HOWEVER WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The Western Arkansas radar (KSRX), 140 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sevier

When
August 23, 4:00 PM CST
Where
Sevier County, De Queen
Property damage
$40,000
Reported by
Newspaper
Coordinates
34.030, -94.330

Lightning struck the fire department's radio tower in De Queen, Arkansas. The electricity from the strike followed the wiring into the wall resulting in a fire inside the local fire department. Moderate damage was reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132113.